Alert archive / Kentucky / River Flood Warnings in 2022

River Flood Warning 14, NWS Louisville, KY

January 9, 2022Bourbon County, Kentucky

NWS Louisville, KY issued this river flood warning at Jan 9, 2022, 12:00 PM EST for Bourbon County, Kentucky. It took effect at Jan 9, 2022, 3:55 PM EST. It was in force for 27 hr.

The area

The counties it named.

The facts

Issued
Jan 9, 2022, 12:00 PM EST (17:00 UTC)
In effect from
Jan 9, 2022, 3:55 PM EST
Expired
Jan 10, 2022, 6:33 PM EST
In force
27 hr
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Flood severity
Minor

County Bourbon County, KY

The radar

The Jackson,KY radar (KJKL), 105 km from the middle of the area, began a volume at 17:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Stoner Creek at Paris (PRSK2). The gauge peaked at 19.70 ft at Jan 10, 2022, 6:00 AM EST.

actionminormoderate152001/0901/1001/11
Action stage
16 ft
Minor stage
18 ft
Moderate stage
22 ft
Major stage
25 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03251900, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this river flood warning went out at Jan 9, 8:30 AM EST, 3 hours 30 minutes earlier.

Area forecast discussion, Jan 9, 8:30 AM EST, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
830 AM EST Sun Jan 9 2022

.Forecast Update...
Issued at 826 AM EST Sun Jan 8 2022

Forecast remains on track this morning. The heaviest axis of
precipitation overnight fell across western Kentucky and along/near
the Ohio River where KY Mesonet obs and other reporting stations
have observed +2 inches of rain. Rainfall rates have been light to
moderate for this whole event, and have not been conducive to any
notable flooding issues.

Regional radars show the next round of moderate to occasionally
heavy rainfall moving in from western Tennessee. NLDN products have
indicated some lightning strikes in this activity as well. This
should impact portions of southern and central Kentucky, and largely
avoid areas that already saw quite a bit of rainfall overnight.
Other than perhaps some very localized minor flooding issues that
could pop up in the heavier swaths of rain, not anticipating any
notable flood issues through the remainder of the day.

&&

.Short Term...(Today and tonight)
Issued at 303 AM EST Sun Jan 9 2022

Early this morning, area radars revealed widespread rain showers
moving northeastward across the Ohio Valley.  Within the
reflectivity data, we've observed a couple of notable cyclonic
swirls.  One of them tracked from Meade/Breckinridge counties,
through the Louisville metro and is now located up just south of the
 area.  While most of the activity has been showers, there
have been a few lightning strikes across the area.  Precipitation
amounts have been averaging between 0.10-0.25/hr with the heaviest
axis of precipitation moving through portions of Breckinridge and
Meade counties.

Surface analysis this morning revealed deep southerly flow across
the region with the surface cold front out across central IL/MO.
Aloft, a strong low-level jet is in place with 50-55 kts just above
the surface.  Gusts near the surface have occasionally topped out in
the 25-35 MPH range.  An examination of model soundings suggest that
the strong temperature inversion across the region will likely
inhibit the downward transfer of higher momentum air this morning.
However, stronger rain showers with higher cores certainly could
overcome this inversion, so some isolated gusts of 40-45 MPH cannot
be ruled out.  For the rest of the overnight hours, we expect light
to moderate rain showers to continue with temperatures remaining in
the low-mid 40s but that southwest flow will lead to temperatures
rising through sunrise.

For Today, rain showers will continue through the morning hours with
temperatures rising into the lower-mid 40s over southern Indiana
with mid-upper 40s over much of KY, though some spots may be able to
top 50 across southern KY.  Surface cold front back to the west will
enter into southern Indiana by late morning and should cross the
Ohio River around noon or so and then continue to push southeastward
across the area this afternoon.  With the frontal passage, we'll see
an end to the precipitation from northwest to southeast.  Rain
should end by lunchtime across southern Indiana and then end across
our southeast/eastern sections by mid-late afternoon.  In the wake
of the front, winds will shift to the northwest and winds are likely
to remain quite gusty through the afternoon and into the evening
hours.  Behind the the front, temperatures will quickly fall into
the lower 30s by sunset across southern Indiana and portions of far
northern Kentucky.  Temps down state will likely cool to the mid 30s
by sunset.

As for rainfall amounts, still looking a solid 1-2 inches across the
region by the time the rainfall ends this afternoon.  Localized
hydro issues may crop up in a few places, but widespread flooding
looks to be mitigated due to 1) the progressive nature of the
rainband 2) rain rates remaining below 1 in/hr, 3) total QPF
remaining below FFG values.

Moving into the evening and overnight periods, temperatures are
forecast to fall into the 20s by late evening/midnight and will
bottom out in the upper teens to low 20s by sunrise.  We still have
some concerns that residual water left on road surfaces from the
recent snowmelt and rainfall could refreeze as temps drop below the
28/29 degree threshold.  The overall extent of the road freeze is a
bit uncertain as the models are in good agreement that rainfall will
end this afternoon and that breezy northwest winds are expected in
the late afternoon/evening that will tend help dry out road
surfaces.  In general, we feel that heavily traveled routes likes
interstates and highways will likely have the best chances of drying
out.  However, lesser traveled roads and more rural and wind
protected roads may have issues late tonight.  With this forecast
we'll issue a Special Weather Statement later this morning to
highlight this risk.

.Long Term...(Monday through Saturday)
Issued at 230 AM EST Sun Jan 9 2022

As we move into the extended period, upper-level trough axis that is
initially located over the OH Valley will gradually progress
eastward while upper-level ridging pushes in across the western
CONUS. At the surface, expansive area of high pressure centered over
the Northern Plains will slide southeast towards the region,
centering over the OH Valley by Tuesday morning. Under steady
northwesterly flow, Monday and Tuesday will remain on the cool side
with morning lows in the teens and afternoon highs in the 30s each
day. As the surface high pushes off to the east Tuesday afternoon,
southerly return flow will allow temps to warm near/slightly above
climatological normals.

Lows Wednesday morning are progged to be in the 20s with afternoon
highs then topping out in the mid 40s to near 50 degrees (about 10-
15 degrees warmer than Tuesday). As a shortwave disturbance drops
southeast through the flow towards the OH Valley Wednesday, expect
to see an increase in cloud cover, with model guidance indicating a
lack of deeper moisture will prevent this system from spitting out
any precip over the area. Thursday will then be similar to Wednesday
with lows in the upper 20s to lower 30s and highs in the upper 40s
and lower 50s.

The end of the week and into the weekend will then provide our best
chance for precipitation in the extended period as a potent
shortwave trough dives through the Upper Midwest and into the OH
Valley. At the surface, an associated area of low pressure is
expected to trek across the northern OH Valley/Upper Great Lakes
region, sending a cold front through the area. While there is
considerable disagreement amongst models regarding the timing,
strength, and location of this northern stream wave as well as the
handling of a southern stream wave initially located near Baja
California, general consensus is for precip to move through the area
Friday night into Saturday.

&&

.Aviation...(12Z TAF Issuance)
Issued at 621 AM EST Sun Jan 9 2022

IMPACTS:
 - Widespread rain showers to continue this morning
 - Gusty southwest winds will shift to northwest behind front
 - MVFR/IFR cigs will improve to VFR later this afternoon

DISCUSSION:

Area radars continue to show widespread rain showers moving through
the region.  A boundary has dropped south of the Ohio River this
morning with northwest winds now observed across much of southern IN
with southwest winds continuing across KY.  Cigs will remain in the
MVFR/IFR range with MVFR vsbys to rainfall. Some occasional drops
to LIFR cigs and possibly vsbys dropping below a mile will be
possible this morning.  Cold front to the northwest will move
southeast and bring an end to the rain from NW to SE this afternoon.
Behind the front, cigs will increase gradually to VFR with gusty
northwest winds of 12-15kts and gusts to 25kts being possible. Winds
are expected to diminish late tonight as high pressure builds into
the region.

CONFIDENCE:

Moderate confidence on all elements.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Update...DM
Short Term...MJ
Long Term....JML
Aviation.....MJ
Hazardous weather outlook, Jan 9, 3:22 AM EST, 8 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
322 AM EST Sun Jan 9 2022

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-100830-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
322 AM EST Sun Jan 9 2022 /222 AM CST Sun Jan 9 2022/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Moderate to occasionally heavy rainfall is expected across the
outlook area today. Total rainfall amounts of 1-2 inches are
expected. This rainfall combined with melting snow could create
localized minor flooding issues in spots.

After a cold front pushes through the region this afternoon,
temperatures are forecast to drop into the lower 20s later tonight
and any residual water on roadways may freeze creating some hazardous
driving conditions for the Monday morning commute.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are invited to report any flooding issues today.

MJ/JML

In the hours before

Special weather statement, Jan 9, 6:30 AM EST, 5 hours 30 minutes before
Special Weather Statement
National Weather Service Louisville KY
630 AM EST Sun Jan 9 2022

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-092200-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-
Bullitt-Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-
Woodford-Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-
Marion-Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-
Casey-Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-
Adair-Russell-Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison,
Jasper, English, Tell City, Corydon, New Albany, Jeffersonville,
Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford,
Leitchfield, Elizabethtown, Shepherdsville, Louisville,
La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort,
Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles,
Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg,
Nicholasville, Winchester, Hodgenville, Lebanon, Danville,
Lancaster, Richmond, Morgantown, Brownsville, Horse Cave,
Greensburg, Campbellsville, Liberty, Stanford, Russellville,
Bowling Green, Franklin, Providence, Scottsville, Glasgow,
Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville,
and Albany
630 AM EST Sun Jan 9 2022 /530 AM CST Sun Jan 9 2022/

...SLICK SPOTS MAY DEVELOP ON AREA ROADWAYS TONIGHT AND EARLY
MONDAY...

Rain showers will continue to move across the region today before
ending by mid to late afternoon as a cold front pushes
southeastward through the area. Behind the front, temperatures are
expected to dip into the lower-mid 30s by sunset and into the
upper 20s by midnight. As temperatures fall into the upper 20s,
any residual water on area roadways may freeze up and create slick
spots, especially on less traveled and wind protected roads.

Motorists should exercise caution Monday morning and allow extra
time to reach your destination. Stay tuned to NOAA all hazards
weather radio and your local media for the latest updates.

MJ

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 9, 12:24 AM ESTAreal Flood AdvisoryLMKBreckinridge, Meade3 hr
Jan 9, 3:31 AM ESTAreal Flood AdvisoryLMKBreckinridge, Bullitt, Hardin, Jefferson, Meade3 hr
Jan 9, 9:10 AM ESTRiver Flood WarningLMKOhio47 hr
Jan 9, 10:55 AM ESTAreal Flood AdvisoryLMKLogan3 hr
Jan 9, 12:02 PM ESTRiver Flood AdvisoryLMKFranklin11 hr
Jan 9, 12:42 PM ESTAreal Flood AdvisoryLMKBourbon, Clark, Harrison, Nicholas, Scott3 hr
Jan 9, 12:51 PM ESTAreal Flood AdvisoryLMKAdair, Casey, Clinton, Cumberland, Metcalfe, Monroe and 1 more3 hr
Jan 9, 6:06 PM ESTRiver Flood WarningLMKNicholas, Robertson18 hr

Nearby

River Flood Warnings in Kentucky, 2022Every river flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.